Idaho, 2018

Debris Flow in Idaho, March 8, 2018

March 8, 2018 · NWS OTX · 1 event in 1 county or zone

The spring-time freeze and thaw cycle along with melting snow saturating the ground created a debris flow made mostly of rocks from a cliff along Interstate 90 east of Coeur D'Alene near 4th of July Pass on the morning of March 8th. The slide blocked both westbound lanes but one lane was opened up by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The spring-time freeze and thaw cycle along with melting snow saturating the ground created a debris flow made mostly of rocks from a cliff along Interstate 90 east of Coeur D'Alene near 4th of July Pass on the morning of March 8th. The slide blocked both westbound lanes but one lane was opened up by afternoon. Traffic was reduced to one lane for the next 24 hours while clean up occurred. No automobiles were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 8, 9:42 AM PST, 18 minutes earlier.

Area forecast discussion, Mar 8, 9:42 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
942 AM PST Thu Mar 8 2018

.SYNOPSIS...
Wet and windy weather has returned to the Inland NW for the
remainder of the work week. Drier weather should come back for
the weekend and into early next week. Temperatures will slowly
warm, rising into the 50s and lower 60s Sunday through Tuesday. A
return to unsettled weather is expected on Wednesday.

&&

.DISCUSSION...
Minor adjustments to forecast grids to address the break in
sensible weather between one disturbance exiting North Idaho and a
second following not too far behind that is currently working its
way through the west side of the state. As earlier noted the
second round of precipitation, rain in most valleys with snow
over mountains, will be heavier. In addition wind will increase
and be gusty. /Pelatti

&&

.AVIATION...
18Z TAFS: A break in weather between a disturbance exiting North
Idaho and a second disturbance following not too far behind as it
moves through the west side of Washington keeps most TAF sites,
with the exception of KEAT, free of precipitation for short spell
this morning. The the second round of rain, heavier at times,
will arrive this afternoon and likely bring MVFR conditions with
a few hours of LIFR possible. Gusty southwest winds will also
develop this evening for the eastern TAF sites and continue
tonight with some reappearance tomorrow morning. Low level wind
shear may be possible at KEAT late tonight into early tomorrow
morning. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        45  36  45  27  47  30 /  80  50  20   0   0   0
Coeur d'Alene  44  36  43  24  46  28 /  80  90  80   0   0   0
Pullman        48  39  44  29  48  32 /  80  80  50   0   0   0
Lewiston       56  42  53  33  55  36 /  10  20  20  10   0   0
Colville       45  36  47  25  47  27 /  80  70  20   0   0   0
Sandpoint      42  38  43  26  45  27 /  80  90  80  10   0   0
Kellogg        43  35  39  25  44  27 /  80  90  90  10   0   0
Moses Lake     53  34  56  28  55  32 /  50   0   0   0   0   0
Wenatchee      47  32  51  29  50  33 /  40  10   0   0   0  10
Omak           44  33  50  27  47  30 /  80  40   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Mar 8, 5:41 AM PST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
541 AM PST Thu Mar 8 2018

IDZ001-004-WAZ037-038-042-091545-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
541 AM PST Thu Mar 8 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy mountain snow above 4000 feet with strong winds tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

More snow and wind in the mountains on Friday.

WAZ034-041-043-044-091545-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
541 AM PST Thu Mar 8 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

IDZ002-003-026-027-WAZ031>033-035-036-091545-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-
541 AM PST Thu Mar 8 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Strong southwest winds of 20 to 35 mph will develop this evening
and continue overnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will continue on Friday morning but diminish by late
afternoon Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Kootenai

When
March 8, 10:00 AM PST to 10:02 AM PST
Where
Kootenai County, 4 mi N of Rose Lake to 3.55 mi N of Rose Lake
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.588, -116.471

Idaho State Police reported that a rock slide closed both westbound lanes of Interstate 90 near 4th of July Pass.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744300.